Vermont, 2004

Damaging Wind in Vermont, May 13, 2004

May 13, 2004 · NWS BTV · 1 event in 1 county or zone

A storm system just north of the Great Lakes on Thursday, May 13th, with a warm front across northern and eastern portions of New York, moved slowly eastward. Afternoon thunderstorms developed in the warm air as the warm front slowly moved into Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system just north of the Great Lakes on Thursday, May 13th, with a warm front across northern and eastern portions of New York, moved slowly eastward. Afternoon thunderstorms developed in the warm air as the warm front slowly moved into Vermont. Thunderstorms in the Bristol, Vermont area blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 13, 9:14 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, May 13, 9:14 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1014 AM EDT THU MAY 13 2004

SEE NO NEED TO ISSUE UPDATE ATTM.

UPR LVL RDG CONTS IN ERN US. SFC FNTL BNDRY APRS TO RUN FM SW VT/ERN
NY BORDER RGN TO THE ADIRONDACKS THEN ACRS CNTRL ST LAW CNTY. DEW PTS
GNRLY IN THE 40S ERN VT AND NRN BORDER AREAS OF NY WITH CANADA...55
TO 60 ACRS WRN VT AND THE ADIRODACKS.

GREATEST INSTBLTY JUST SW OF OUR AREA BUT WL NEED TO MONITOR
ADIRONDACK RGN WITH AFTN CAPES EXPECTED ARND 1000 THAT AREA. ACTUAL
SOUNDINGS INDC LO LVL INVERSION THEN BCMG UNSTABLE...AT ALY AND BUF.
ERLY MRNG CNVTN E-CNTRL NY MOVG ESE ATTM.

CURRENT FCST INDCS CHC SHWR/TSTM NRN NY AND SLGT CHC WRN VT. BASED ON
BNDRY PSN AND EXPECTED MOVMT THIS SEEMS REASONABLE. WE WL MONITOR
AFTN TSTM DVLPMT FOR PSBLTY OF ANY LCLY HVY RAINFALL IN ADIRONDACKS.
PRECIPITABLE WATERS AT BUF/ALY ARND 1.25 INCHES...FFG 1 HR GUID GNRLY
INDCS 1.5 INCH OR GRTR REQUIRED.

TEMPS CUD BCM A BIT OF A PBLM...DEPENDING UPON BNDRY LOC AND CLD
COVER...HOWEVER GNRLY IN THE 70S WITH WARMEST IN THE WEST AND
COOLEST IN THE EAST.

SFH

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
Hazardous weather outlook, May 13, 3:23 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
423 AM EDT THU MAY 13 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-140822-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
423 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STRONG COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE FLOW
ALOFT WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
SATURDAY. AS THIS FRONT INTERACTS WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Burlington radar (KCXX), 43 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
May 13, 1:35 PM EST
Where
Addison County, Bristol
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -73.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401401.